Florida, 2024

Damaging Wind in Florida, May 25, 2024

May 25, 2024 · NWS JAX · 1 event in 1 county or zone

A passing mid short wave trough enough lift along the pinned east coast sea breeze which produced strong to severe storms during the early evening over a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A passing mid short wave trough enough lift along the pinned east coast sea breeze which produced strong to severe storms during the early evening over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 25, 7:13 PM EST, 44 minutes earlier.

Area forecast discussion, May 25, 7:13 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
813 PM EDT Sat May 25 2024

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 814 PM EDT Sat May 25 2024

A gust front will push across the SGJ terminal just after 00Z,
with surface winds briefly shifting to northerly and increasing to
20-30 knots. Thunderstorm activity at SGJ will be possible towards
01Z through around 02Z, with MVFR conditions expected during a
brief period of heavier downpours around 01Z. Anvil rainfall may
linger at CRG and JAX in the wake of this convection through
around 01Z, with VFR conditions otherwise prevailing at the
regional terminals. The gust front will likely press southward
towards the GNV terminal after 01Z, with a brief wind shift to
northerly around 10 knots expected through around 02Z. VFR
conditions should prevail at the regional terminals through at
least 06Z. MVFR to IFR conditions are then expected to develop
after 07Z through around sunrise at GNV and VQQ. VFR conditions
should then prevail after 13Z. Outside of thunderstorm activity,
variable winds of 5-10 knots through around 02Z will diminish
overnight, with west-northwesterly surface winds of 5-10 knots
resuming towards 14Z. The Atlantic sea breeze boundary will then
push onshore before noon on Sunday, with surface winds shifting to
easterly around 10 knots at SGJ after 16Z and southeasterly around
10 knots at SSI after 18Z. These onshore winds will then progress
inland across the Duval County terminals by 20Z.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 228 PM EDT Sat May 25 2024

With an upper level ridge extending across the Gulf of Mexico,
west- southwest steering flow will be in place, before a cold
front begins to move in from the northwest late Monday. Hot and
mostly dry conditions are expected, with a few showers possible as
the Gulf coast sea breeze meets up with the Atlantic sea breeze
along the east coast during the late afternoon into early evening
on Sunday. Otherwise, the next chance of showers will be from late
Monday afternoon into evening along the northern SE GA counties
ahead of an incoming cold front nears the area.

Temperatures will be on the warmer side, with Sunday seeing the
warmer daytime temperatures. The highest temperatures will be
focused toward the I-95 corridor as daytime temperatures will
range in the low to mid 90s with heat index values around 100
degrees.

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 228 PM EDT Sat May 25 2024

On Tuesday a cold front will make its way the area, bringing
scattered showers and storms to spread from SE GA and south to NE
FL. The possibility for stronger storms Tuesday afternoon as some
passing shortwaves aloft will bring some instability and
additional lift to the area. By Wednesday the front will shift to
central FL and eventually stalling over central FL, bringing
chances of convection over the north central FL counties, with the
potential for scattered showers and storms on Thursday and
Friday.

Temperatures will begin to 'cool' a bit after the cold
front's passage. The drier air mass will bring a return of cool
morning lows in the 60s for the latter half of next week. Highs
will then range from the upper 80s in SE GA to the mid 90s in
north-central FL. |

&&

.MARINE...
Issued at 228 PM EDT Sat May 25 2024

.MARINE...Tranquil boating conditions are expected through the
weekend with high pressure in the area and prevailing offshore flow.
Afternoon sea breeze development is anticipated each afternoon. The
main concern will be the potential for thunderstorms mainly during
the early evening hours tonight which could contain strong winds.
Storm chances lessen Sunday and Monday before being renewed by an
incoming cold front Tuesday.

RIP CURRENTS...Moderate risk continues through Monday due to
increased crowds at area beaches. Despite low surf (less than 2
feet) and weak swell, rip currents are still possible especially
near piers and jetties.

&&

.HYDROLOGY...
Issued at 200 AM EDT Sat May 25 2024

Moderate river flooding due to 'backwater' is forecast to begin
next week from Thursday to Friday for the Santa Fe at Three Rivers
Estates (lower Santa Fe basin). The Satilla River basin remains
in Minor Flood stage and portions of the Suwannee are expected to
rise into Minor Flood stage by early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  93  71  92 /  20  10   0  30
SSI  74  90  73  92 /  30  10   0  10
JAX  72  94  70  94 /  40  10   0  10
SGJ  73  92  71  94 /  40   0   0   0
GNV  69  94  68  93 /  10   0   0  10
OCF  70  94  68  93 /  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 25, 4:50 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
550 PM EDT Sat May 25 2024

FLZ124-GAZ165-166-264-252230-
Coastal Nassau FL-Northeastern Charlton GA-Inland Camden GA-
Coastal Camden GA-
550 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMDEN AND EASTERN
CHARLTON COUNTIES THROUGH 630 PM EDT...

At 550 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Woodbine, moving southeast at 30 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
St. Marys, Kingsland, Woodbine, Kings Bay Base, Tarboro, Harrietts
Bluff, and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3071 8163 3073 8166 3075 8166 3075 8167
      3074 8167 3074 8168 3094 8197 3110 8186
      3093 8146
TIME...MOT...LOC 2150Z 302DEG 24KT 3099 8185

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

23
Special weather statement, May 25, 5:03 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
603 PM EDT Sat May 25 2024

FLZ024-124-GAZ165-166-264-252230-
Inland Nassau FL-Coastal Nassau FL-Northeastern Charlton GA-
Inland Camden GA-Coastal Camden GA-
603 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NASSAU...
SOUTHWESTERN CAMDEN AND EAST CENTRAL CHARLTON COUNTIES THROUGH 630 PM
EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Ferry, or near Hilliard, moving southeast at 30 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Marys, Hilliard, and Kings Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3057 8171 3074 8202 3079 8200 3078 8198
      3080 8199 3087 8195 3074 8154
TIME...MOT...LOC 2203Z 292DEG 24KT 3077 8191

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, May 25, 5:23 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
623 PM EDT Sat May 25 2024

FLZ024-124-GAZ154-165-166-252300-
Inland Nassau FL-Coastal Nassau FL-Inland Camden GA-Coastal Glynn GA-
Coastal Camden GA-
623 PM EDT Sat May 25 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NASSAU...EASTERN
CAMDEN AND SOUTHEASTERN GLYNN COUNTIES THROUGH 700 PM EDT...

At 623 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Woodbine to 6 miles west of
Yulee. Movement was east at 30 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Marys, Kingsland, Fernandina Beach, Kings Bay Base, Yulee, Jekyll
Island, High Point, Dungeness, Cumberland Island, and Harrietts
Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3079 8142 3060 8140 3064 8171 3106 8162
      3109 8137
TIME...MOT...LOC 2223Z 257DEG 24KT 3095 8160 3066 8167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, May 25, 6:12 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
712 PM EDT Sat May 25 2024

FLZ125-133-252345-
Coastal St. Johns FL-Coastal Duval FL-
712 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES THROUGH 745 PM EDT...

At 712 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ponte Vedra Beach, moving southeast at 20 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Ponte Vedra Beach, Jacksonville Beach, Neptune Beach, Palm Valley,
Sawgrass, South Ponte Vedra, Nocatee, San Pablo, Guana River State
Park, and South Ponte Vedra Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2995 8136 3020 8151 3032 8142 3029 8135
      3024 8134 3004 8127
TIME...MOT...LOC 2312Z 307DEG 16KT 3023 8143

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, May 25, 6:55 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
755 PM EDT Sat May 25 2024

FLZ133-260030-
Coastal St. Johns FL-
755 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ST. JOHNS COUNTY
THROUGH 830 PM EDT...

At 755 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Ponte Vedra, or 9 miles north of Saint Augustine, moving south
at 25 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saint Augustine, Saint Augustine Beach, South Ponte Vedra, Crescent
Beach, Saint Augustine Shores, Butler Beach, Vilano Beach, Saint
Augustine South, Guana River State Park, and Anastasia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2970 8131 3007 8137 3009 8129 2974 8117
TIME...MOT...LOC 2355Z 344DEG 24KT 3002 8132

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, May 25, 7:30 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
830 PM EDT Sat May 25 2024

FLZ033-133-260100-
Coastal St. Johns FL-Inland St. Johns FL-
830 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ST. JOHNS COUNTY
THROUGH 900 PM EDT...

At 829 PM EDT, Doppler radar was tracking a strong thunderstorm near
World Golf Village, or 10 miles east of Green Cove Springs, moving
southeast at 20 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saint Augustine, Hastings, World Golf Village, Vilano Beach, South
Ponte Vedra, Saint Augustine Shores, Saint Augustine South, Butler
Beach, Spuds, and Dupont Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2971 8125 2965 8149 2996 8158 3006 8133
TIME...MOT...LOC 0029Z 334DEG 17KT 2995 8151

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23

The radar

The Jacksonville radar (KJAX), 82 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
May 25, 7:57 PM EST
Where
St. Johns County, 0.69 mi N of Elkton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.790, -81.430

Trees and power lines were blown down near County Road 305 in Elkton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169329.